Alert archive / Florida / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 49, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Mar 9, 1999, 2:39 AM CST for Escambia County, Florida. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 9, 1999, 2:39 AM CST (08:39 UTC)
- Expired
- Mar 9, 1999, 3:30 AM CST
- In force
- 51 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Escambia County, FL
The radar
The Mobile radar (KMOB), 86 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 9, 2:55 AM CST | Thunderstorm Wind 50 | Century, FL | Trees and power lines were blown down near Century. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 9, 1:00 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 8.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 090839 SVRMOB FLC033-090930- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 239 AM CST TUE MAR 9 1999 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ESCAMBIA COUNTY IN NORTHWESTERN FLORIDA * UNTIL 330 AM CST * AT 238 AM CST... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM WAS LOCATED 14 MILES WEST OF CENTURY OR 9 MILES WEST OF BRYNVILLE... MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - BRYNVILLE BY 245 AM CST SOUTH FLOMATON BY 250 AM CST CENTURY BY 250 AM CST A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMbS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:15 PM CST, 12 hours 24 minutes earlier.
Area forecast discussion, Mar 8, 2:15 PM CST, 12 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 215 PM CST MON MAR 8 1999 VIGOROUS AND DYNAMIC WEATHER SYSTEM DEVELOPING OVER PLAIN STATES THIS AFTERNOON EXPECTED TO AFFECT AREA WITH POSSIBLE SEVERE STORMS LATE TONIGHT AND EARLY TUE. WEDGE OF SURFACE HIGH PRES OVER THE MID ATLANTIC HAS KEPT A RATHER STABLE AIRMASS IN PLACE TODAY BUT EXPECT THIS TO CHANGE AS SURFACE WARM FRONT ON DOOR STEP ADVANCES INLAND EARLY THIS EVENING. AIRMASS BECOMES INCREASINGLY UNSTABLE TONIGHT. DEVELOPING CAPE AROUND 1500 J/KG NEAR COAST...MOVES N UNDER WARM SECTOR WITH VERY IMPRESSIVE 0-3KM WIND SHEAR/HELICITY VALUES REACHING A STAGGERING 1000/1200 M2/S2. THIS IS MORE THAN ADEQUATE FOR DEEP AND PERSISTENT ROTATING THUNDERSTORM UPDRAFTS...FAVORING DAMAGING WINDS...INCLUDING ISOLATED TORNADOES AND LARGE HAIL GIVEN STRENGTH OF MID LEVEL DISTURBANCE TO PASS OVERHEAD. THE STORM PREDICTION CENTER HAS FORECAST AREA IN A SLIGHT RISK OF SEVERE THIS EVENING. DIAGNOSIS OF MODELS AND STRENGTH OF SYSTEM...FAVOR AVN/ETA SOLUTION WITH LINE OF STORMS APPROACHING S MS ZONES BY 06Z MOVING EAST INTO S AL AND THE NW FL PANHANDLE THROUGH THE EARLY MORNING HOURS. WILL HOLD ON TO HIGHER POPS ERN ZONES TUE AFTER 12Z WITH LINE EXITING AREA. WINDS WILL SHIFT WSW TO WNW BY AROUND THE NOON HOUR WITH FRONTAL PASSAGE. WILL NOT STRAY MUCH FROM GUIDANCE TEMPS. OVER THE COASTAL WATERS...STRONG S TO SW FLOW OVER MARINE AREA THROUGH TONIGHT...BECOMING WRLY AND DECREASING BY LATE TUE FOLLOWING FRONTAL PASSAGE. SCAS IN EFFECT FOR 20 TO 30 KT WINDS. WOULD SUGGEST ZONE BREAKOUT 20/50NM SEAS AROUND 11 FT TONIGHT... GIVEN LATEST BUOY DATA. SOME COASTAL FLOODING POSSIBLE AS WELL ESPECIALLY THE WEST END OF DPI GIVEN HIGH TIDES LATE AFTERNOON AND STRONG SRLY FLOW. PROTECTED WATERS ROUGH TO VERY ROUGH. SCATTERED TO NUMEROUS SHOWERS AND TSTMS TONIGHT...RESULTING IN LOCALLY HIER WINDS AND SEAS. MOB 59/71/47/70 8300 PNS 59/72/50/70 8400 DTS 59/72/50/70 7400 GZH 54/67/45/68 8400 10
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 3:04 AM CST | Severe Thunderstorm Warning | MOB | Santa Rosa | 41 min |
| Mar 9, 3:27 AM CST | Severe Thunderstorm Warning | MOB | Okaloosa, Santa Rosa | 78 min |
| Mar 9, 4:44 AM CST | Severe Thunderstorm Warning | MOB | Escambia | 76 min |
| Mar 9, 4:59 AM CST | Tornado Warning | MOB | Escambia | 61 min |
| Mar 9, 5:29 AM CST | Tornado Warning | MOB | Okaloosa | 61 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.